SHALOM Z. HIRSCHMAN, M.D.; KURT J. ISSELBACHER, M.D.
HIRSCHMAN SZ, ISSELBACHER KJ. The Nephrotic Syndrome as a Complication of Penicillamine Therapy for Hepatolenticular Degeneration (Wilson's Disease). Ann Intern Med. 1965;62:1297-1300. doi: 10.7326/0003-4819-62-6-1297
Download citation file:
Published: Ann Intern Med. 1965;62(6):1297-1300.
Since the introduction of penicillamine (β,β dimethylcysteine) as a copper chelating agent by Walshe (1) in 1956, this drug has been used extensively in the therapy of Wilson's disease (2-9) to increase cupruria and diminish body copper deposits. To a large extent penicillamine has replaced dimercaprol (BAL) in the treatment of this disorder, since it can be administered orally. However, allergic reactions to penicillamine are common. These include skin rashes (usually a maculopapular eruption, but at times a nonerythematous desquamation of the skin of the face and trunk), fever, lymphadenopathy, and, rarely, leukopenia and thrombocytopenia (6). Cessation of penicillamine therapy
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Gastroenterology/Hepatology, Nephrology, Neurology, Nephrotic Syndrome, Encephalopathy.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only